MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Loss of Vision (2139); Dysphasia (2195); Insufficient Information (4580)
Date of Event 03/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since brain tissue was resected in the patient's brain in a different position than intended with brainlab navigation involved.As per the hospital, a post-operative mri scan of the patient showed that the resection was performed at a different location than was intended by the surgeon and the tumour was missed.A revision surgery was planned and perfomed, ca.Two days after the initial surgery, to resect the tumour.The outcome of the revision surgery, performed with the aid of brainlab navigation, was reportedly successful as intended.Further details of the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.H6: the device evaluation is currently pending necessary clarifications of the surgical procedure and provision of full access to the navigation system (including data and log files of the surgery).Brainlab continues to follow up with the user facility, and if retrieved, intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A cranial surgery for a tumour resection, was performed with the aid of the brainlab cranial navigation software version 4.0.As per the hospital, a post-operative mri scan of the patient showed that the resection was performed at a different location than was intended by the surgeon and the tumour was missed.A revision surgery was planned and perfomed, ca.Two days after the initial surgery, to resect the tumour.The outcome of the revision surgery, performed with the aid of brainlab navigation, was reportedly successful as intended.Further details of the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Event or Problem Description
A cranial surgery, for the resection of a tumor located in the occipital lobe of the left hemisphere of the brain, was performed with the aid of the display by the brainlab navigation software cranial navigation system 4.0.A pre-operative mri scan acquired ca.3 weeks before the surgery was used to reference the navigation display to the patient anatomy.During the procedure, the surgeon: positioned the patient in prone orientation in a non-brainlab head holder, with the head turned to the patient's left, and attached the 4-sphere standard patient reference array for navigation to the reference arm.Performed the patient registration on a preoperative mri scan using the brainlab softouch to acquire points on the patient's skin that matched the display of the navigation to the current patient's anatomy.Verified the accuracy of the registration, using the brainlab pointer on multiple anatomical landmarks on the patient's head and deemed it acceptable it to proceed.Marked points on the skin to denote the tumor, craniotomy, and skin incision before draping.Draped the patient, switched out the non-sterile 4-sphere array for a sterile one.Used the pointer to verify navigation accuracy after movements of the head and non-brainlab head holder were detected.Deemed the navigation accuracy acceptable to proceed.Performed the incision and craniotomy using the aid of navigation.Collected brain tissue samples at the location guided to by the navigation.Noted that the samples collected did not appear to be tumor tissue.Did not wait for confirmation from pathology.Performed additional circumferential dissection to look for abnormal tissue.Closed the patient.A post-operative scan of the patient showed a resection cavity in the brain that deviated laterally from the intended location by ca.10 mm.The post-operative scan also showed a reduction of the tumor size.A revision surgery to perform the resection at the intended location in the brain, took place two days after the initial surgery.According to the surgeon (treating clinician): the outcome of the initial surgery was unsuccessful as the tumor was not removed as intended.The initial surgery was prolonged by ca.30 minutes due to this issue.Negative clinical effects in the patient were observed due to the unintended resection of normal brain tissue - permanent loss of vision and some language functions.The ca.4-hour revision surgery, performed with the aid of brainlab navigation, was completed successfully as intended.The revision surgery was performed using the same brainlab equipment (excluding single-use/disposable equipment) and craniotomy from the initial surgery.Hospitalization of the patient was prolonged by 5 days.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since resection was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, and according to the surgeon (treating clinician): the outcome of the initial surgery was unsuccessful as the tumor was not removed as intended.The initial surgery was prolonged by ca.30 minutes due to this issue.Negative clinical effects in the patient were observed due to the unintended resection of normal brain tissue - permanent loss of vision and some language functions.The ca.4-hour revision surgery, performed with the aid of brainlab navigation, was completed successfully as intended.The revision surgery was performed using the same brainlab equipment (excluding single-use/disposable equipment) and craniotomy from the initial surgery.Hospitalization of the patient was prolonged by 5 days due to the revision surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root causes of the resection in the brain, performed with the aid of navigation, that deviated laterally from the intended target by ca.10 mm are: an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were acquired with the softouch only on the patient's forehead, right side of head, and back of the head, both rounded and non-unique areas of the skull.The points were not distributed on the required distinctive surfaces, i.E., entire profile of the nose, around the eyes, back of head, both sides of the head (in this case, points were collected only on right side of head), and region of interest, for the software to adequately map and align them to the pre-operative patient scans.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Artifacts present in the pre-operative patient scans reducing the quality of data set used for registration and navigation.Performing a registration of patient position to navigation with registration points collected in areas of the scan containing artifacts negatively impacts the accuracy of the registration.A contributing factor is: movements of the patient's head and head holder after patient registration had been performed.Movement of the patient and/or head holder after patient registration to navigation disrupts the coordinate system established during the registration by causing a deviation between the registered preoperative patient scan, on which the navigated instruments are tracked, and the actual location of the patient's anatomy during surgery.This movement cannot be compensated for by the navigation software.After the movements were detected, accuracy was verified by the user and determined to be acceptable to proceed.If relative movement of the patient occurs, a new registration should be performed.The contribution of brain shift to the resulting deviation was analyzed using the available data and, while it was suspected by the surgeon, the results of the analysis were inconclusive due to the lack of intraoperative image data.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation software for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19049135
Report Number8043933-2024-00023
Device Sequence Number7223695
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26674A
Device Lot NumberSW V. 4.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer03/07/2024
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date07/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Disability;
Patient SexUnknown